Virginia, 2014Damaging Winds in Virginia, June 19, 2014
June 19, 2014 · NWS MRX · 4 events in 1 county or zone
A frontal boundary triggered thunderstorms during the afternoon for a second day in a row across southwest Virgina. Trees and powerlines were downed by the storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary triggered thunderstorms during the afternoon for a second day in a row across southwest Virgina. Trees and powerlines were downed by the storm. One 56 year man in Abingdon was killed when a tree fell while his was walking.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 19, 10:06 AM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 19, 10:06 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1106 AM EDT THU JUN 19 2014
.DISCUSSION...
UPDATED TO REMOVE MORNING WORDING FROM ZFP. SCATTERED CONVECTION
STILL EXPECTED THIS AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 93 71 92 69 / 30 10 20 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 91 69 90 69 / 30 20 30 50
OAK RIDGE, TN 92 68 90 69 / 30 20 40 50
TRI CITIES AIRPORT, TN 90 63 86 65 / 30 30 40 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
GC
Hazardous weather outlook, Jun 19, 3:28 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 AM EDT THU JUN 19 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
428 AM EDT THU JUN 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WILL BE
DAMAGING WINDS UP TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING.
PEA TO DIME SIZED HAIL COULD ALSO OCCUR WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE SOUTHERN
APPALACHIANS THROUGH TUESDAY. INCREASING COVERAGE OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED. ISOLATED STRONG TO SEVERE STORMS ARE
POSSIBLE. MAIN CONCERN WILL BE DAMAGING DOWNBURSTS WINDS...HEAVY
RAIN AND FREQUENT LIGHTNING. LOCALIZED FLASH FLOODING IS
POSSIBLE...ESPECIALLY ON FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE STRONG TO SEVERE STORMS...SPOTTER
ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 19, 10:19 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1119 AM EDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 7 E BENTON 35.18N 84.53W
06/18/2014 POLK TN DEPT OF HIGHWAYS
1 TREE DOWN ALONG TN-30.
&&Local storm report, Jun 19, 10:20 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1120 AM EDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 NNW SODDY-DAISY 35.29N 85.19W
06/18/2014 HAMILTON TN 911 CALL CENTER
A FEW TREES DOWN NEAR MOBRAY PIKE.
0412 PM TSTM WND DMG 3 SW DAYTON 35.46N 85.05W
06/18/2014 RHEA TN 911 CALL CENTER
ONE TREE DOWN ON OLD GRAYSVILLE RD.
0439 PM TSTM WND DMG DAYTON 35.49N 85.01W
06/18/2014 RHEA TN 911 CALL CENTER
TREE DOWN ON LAKE VIEW CIRCLE.
0500 PM TSTM WND DMG 7 E BENTON 35.18N 84.53W
06/18/2014 POLK TN DEPT OF HIGHWAYS
1 TREE DOWN ALONG TN-30.
0500 PM TSTM WND DMG DAYTON 35.49N 85.01W
06/18/2014 RHEA TN 911 CALL CENTER
A FEW TREES DOWN.
0508 PM HAIL 3 N SODDY-DAISY 35.31N 85.17W
06/18/2014 E0.50 INCH HAMILTON TN PUBLIC
DIME SIZED HAIL.
0511 PM TSTM WND DMG NNW DUNLAP 35.37N 85.39W
06/18/2014 SEQUATCHIE TN 911 CALL CENTER
ONE TREE DOWN NEAR CAGEL MTN...HIGHWAY 111.
0559 PM TSTM WND DMG RICEVILLE 35.38N 84.70W
06/18/2014 MCMINN TN 911 CALL CENTER
ONE TREE DOWN.
0600 PM TSTM WND DMG ATHENS 35.45N 84.60W
06/18/2014 MCMINN TN 911 CALL CENTER
ONE TREE DOWN.
0605 PM HAIL ATHENS 35.45N 84.60W
06/18/2014 E0.25 INCH MCMINN TN TRAINED SPOTTER
0609 PM TSTM WND DMG 1 W ENGLEWOOD 35.42N 84.51W
06/18/2014 MCMINN TN 911 CALL CENTER
ONE TREE DOWN.
&&Special weather statement, Jun 19, 12:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
122 PM EDT THU JUN 19 2014
TNZ067-191800-
ROANE TN-
122 PM EDT THU JUN 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROANE COUNTY UNTIL 200 PM
EDT...
AT 121 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MIDTOWN...OR NEAR ROCKWOOD...MOVING SOUTHEAST AT 5 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSTON...ROCKWOOD...MIDTOWN...FAIRVIEW...HARRIMAN...PAINT ROCK AND
BRADBURY.
LAT...LON 3584 8473 3594 8460 3594 8455 3595 8454
3596 8454 3586 8436 3567 8457
TIME...MOT...LOC 1721Z 315DEG 6KT 3587 8461
GDCSpecial weather statement, Jun 19, 12:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EDT THU JUN 19 2014
TNZ016>018-036>039-042-044-069-070-VAZ005-008-191845-
KNOX TN-HAWKINS TN-JOHNSON TN-JEFFERSON TN-HAMBLEN TN-GRAINGER TN-
WASHINGTON TN-SULLIVAN TN-ANDERSON TN-UNION TN-NORTHWEST GREENE TN-
SCOTT VA-WASHINGTON VA-
145 PM EDT THU JUN 19 2014
...SPECIAL WEATHER STATEMENT...
AT 141 PM EDT...DOPPLER RADAR WAS TRACKING A BAND OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF GATE CITY TO NEAR
CLINTON...AND MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS OF 30 TO 40 MPH MAY BE POSSIBLE WITH THESE STORMS...AS
WELL AS ALONG THE GUST FRONT AHEAD OF THE APPROACHING STORMS.
SOME SMALL HAIL IS ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...JOHNSON CITY...KINGSPORT...OAK RIDGE...MORRISTOWN...
BRISTOL TN...BRISTOL VA...CLINTON...ABINGDON...JEFFERSON CITY...
ROGERSVILLE...DANDRIDGE...MAYNARDVILLE...GATE CITY...RUTLEDGE...BEAN
STATION...WHITE PINE...PLAINVIEW...SURGOINSVILLE AND NEW MARKET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH SOME OF THESE
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3656 8170 3651 8199 3613 8314 3615 8317
3618 8318 3613 8318 3615 8322 3610 8324
3600 8355 3604 8365 3597 8366 3588 8393
3610 8432 3641 8339 3640 8325 3650 8311
3675 8235 3671 8233 3689 8190 3664 8161
TIME...MOT...LOC 1741Z 298DEG 17KT 3674 8244 3611 8419
GDCThunderstorm Wind, Washington
- When
- June 19, 12:45 PM EST to 12:47 PM EST
- Where
- Washington County, Abingdon
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.710, -81.980
Broadcast media personnel reported a pedestrian was struck by a falling tree in the 100 block of West Main street in Abingdon. The victim was a 56 year old at the time of the event. At the time of the event the peak wind gusts were only recorded at 24 mph via the CWOP station 1 mile south of Abingdon.
Thunderstorm Wind, Washington
- When
- June 19, 5:20 PM EST to 5:50 PM EST
- Where
- Washington County, Damascus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.630, -81.780
Emergency management personnel reported scattered trees downed by thunderstorm wind across the county with most downed in the Damascus area.
Thunderstorm Wind, Washington
- When
- June 19, 5:40 PM EST to 6:00 PM EST
- Where
- Washington County, 4 mi SE of Abingdon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 36.669, -81.929
A trained spotter reported 1 tree and powerlines downed by thunderstorm wind 4 miles southeast Abingdon on Good Hope Road.
Thunderstorm Wind, Washington
- When
- June 19, 5:45 PM EST to 6:00 PM EST
- Where
- Washington County, Damascus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 36.630, -81.780
A trained spotted reported 1 tree and powerline downed by thunderstorm wind in Damascus on Denton Valley Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, June 19 to 20, 2014$1.1 million · 6 events
- Hail and Damaging Winds in Virginia, June 19, 2014$295,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Pennsylvania, June 19, 2014$268,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Wind in Oklahoma, June 19, 2014$180,000 · 52 kt wind · 4 events
- Tornado in Iowa, June 19, 2014$50,000 · EF1 · 1 event
- Lightning Strike in North Carolina, June 19, 2014$150,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 19, 2014$76,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Georgia, June 19, 20141 injured · $50,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, June 19, 2014$57,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Carolina, June 19 to 20, 2014$19,000 · 1.75 in hail · 29 events
- Flood in Minnesota, June 19 to 22, 2014$70,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, June 19, 2014$45,000 · 54 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520066, 520068, 520073, 520074.